Texas, 2008

Damaging Winds in Texas, June 21, 2008

June 21, 2008 · NWS SHV · 2 events in 2 counties and zones

The region continued to be under the influence of weak northwest wind flow aloft which allowed for a disturbance to affect the region from the upper levels of the atmosphere. resulting in the development of strong to severe thunderstorms across portions of deep east Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The region continued to be under the influence of weak northwest wind flow aloft which allowed for a disturbance to affect the region from the upper levels of the atmosphere. This combined with high surface dewpoints and a strong low level jet which helped to feed the system...resulting in the development of strong to severe thunderstorms across portions of deep east Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 21, 9:46 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 21, 9:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 AM CDT SAT JUN 21 2008

.DISCUSSION...
A BAND OF SPOTTY SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH
ACROSS DEEP EAST TEXAS THIS MORNING...MAINLY NEAR THE NACOGDOCHES
AND LUFKIN AREA. INCREASED POPS IN THE AREA TO ACCOUNT FOR THIS
ACTIVITY...BUT DO NOT EXPECT THEM TO LAST PAST EARLY AFTERNOON.
ALSO INCREASED AFTERNOON HIGH TEMPERATURES ACROSS THE REGION A
DEGREE OR TWO...BUT ESPECIALLY IN CENTRAL LOUISIANA WHERE UPPER
CLOUD COVER HAS ALREADY LEFT THE AREA...LEAVING NOTHING TO PREVENT
FULL AFTERNOON HEATING. RAISED TEMPS AROUND 4 TO 5 DEGREES THERE.

&&

.AVIATION...
FAIRLY QUIET DAY COMPARED TO THE LAST SEVERAL...JUST A FEW SHRA/ISOL
TSTMS LEFT IN THE NW FLOW...NOW OVER DEEP EAST TX. TEMPO GROUP FOR
KLFK FOR THE NEXT HOUR PLUS.  OTHERWISE...VFR AREAWIDE WITH LIGHT
NORTHERLY SFC FLOW LESS THAN 10 KTS.  ALOFT...WEST TO NORTH FLOW 10
TO 20 KTS IN THE LOW AND MID LEVELS OF THE ATMOSPHERE WILL INCREASE
A BIT THIS AFTERNOON WITH ANOTHER MID LEVEL SHORT WAVE DROPPING SEWD
OVER N OK ATTM...BUT WITHOUT SFC INFLOW SHOULD BE INCONSEQUENTIAL.
UPPER RIDGE BUILDING INTO THE NORTHERN PLAINS BEHIND THE SHORT WAVE
PRECLUDING ANY FURTHER DEVELOPMENT OF THIS SORT.  OUTLOOK...VFR. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  68  95  69 /   0   0   0   0
MLU  91  69  95  67 /   0   0   0   0
DEQ  90  62  92  59 /   0   0   0   0
TXK  90  65  94  67 /   0   0   0   0
ELD  91  64  95  64 /   0   0   0   0
TYR  91  65  94  69 /   0   0   0   0
GGG  92  66  94  66 /   0   0   0   0
LFK  92  69  94  68 /  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

18/24
Hazardous weather outlook, Jun 21, 3:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 AM CDT SAT JUN 21 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
400 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...SOUTH
OF A NACOGDOCHES...TEXAS TO JENA...LOUISIANA LINE.  ANY STORMS THAT
DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...
AND BRIEF...HEAVY DOWNPOURS.  OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
June 21, 10:00 AM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.330, -94.730

Several trees were downed along with some power lines across the city.

Thunderstorm Wind, Nacogdoches

When
June 21, 11:45 AM CST
Where
Nacogdoches County, 2.45 mi ESE of Nacogdoches
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.590, -94.630

A tree was downed in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113862, 113863.